Thunderstorm Wind, Rio Blanco
- When
- May 20, 6:25 PM MST
- Where
- Rio Blanco County, 4 mi WNW of Rangely
- Measured
- 62 kt (71 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.100, -108.867
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 20, 1:05 PM MST, 5 hours 20 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 205 PM MDT SUN MAY 20 2001 STRONG COLD FRONT WILL DROP SOUTH OUT OF WYOMING AND ACROSS EASTERN UTAH AND WESTERN COLORADO EARLY THIS EVENING. FRONT WENT THROUGH RIVERTON WYOMING EARLIER THIS AFTERNOON WITH TEMPERATURES DROPPING FROM 55F TO 34F IN JUST 2 HOURS...WITH LIGHT SNOW AND WIND GUSTS TO 44KTS ALSO ACCOMPANYING THE FRONT. THIS WILL BE THE TREND THIS EVENING FOR OUR FORECAST AREA AS THE FRONT MOVES THROUGH BETWEEN 22Z AND 06Z TONIGHT. STRONG DYNAMICS ASSOCIATED WITH VIGOROUS SHORTWAVE AND LEFT EXIT REGION OF UPPER JET WILL ENHANCE PRECIP THREAT OVER THE NRN MTNS THIS EVENING. EXPECTING SCATTERED SNOW SHOWERS TO DEVELOP OVER THE NRN AND CENTRAL MTNS SHORTLY AFTER FRONTAL PASSAGE WITH SOME LIGHT ACCUMULATIONS OVER THE HIGHER PASSES. HOWEVER...FAST MOVEMENT OF SYSTEM...LACK OF DEEP MOISTURE AND LOW LEVEL FLOW BECOMING MORE NORTHERLY WILL PREVENT SIGNIFICANT ACCUMULATIONS. A SLIGHT CHANCE OF SHOWERS ALSO IN STORE OVER THE EASTERN UINTA MOUNTAINS IN NORTHEAST UTAH WHERE NORTHERLY LOW LEVEL FLOW MORE FAVORABLE FOR LOCAL OROGRAPHICS. REMAINDER OF THE FORECAST AREA WILL SEE AN INCREASE IN CLOUD COVER ALONG WITH GUSTY WIND AND COLDER TEMPS TONIGHT. INCREASE IN CLOUD COVER WILL BE SHORT-LIVED OUTSIDE OF OROGRAPHIC REGIONS...AND WINDS WILL DECOUPLE OVER THE NORTHERN HALF OF THE AREA THIS EVENING... SETTING UP GOOD RADIATIONAL COOLING LATER TONIGHT. FREEZING TEMPS WILL BE LIKELY OVER MUCH OF THE NW PLATEAU...ALONG WITH THE HIGHER MOUNTAIN VALLEYS OF WEST CENTRAL COLORADO. WITH AVERAGE LAST FREEZE DATES STILL IN EARLY JUNE FOR THESE AREAS...WILL NOT ISSUE A FREEZE ADVISORY TONIGHT. HOWEVER...WILL SEND OUT ANOTHER SPS ADVISING OF THE COLDER TEMPERATURES OVERNIGHT TONIGHT. BY MONDAY...ATMOSPHERE DRIES SIGNIFICANTLY...WITH A COOL STABLE AIRMASS IN PLACE. WESTERN U.S. RIDGE THEN STRENGTHENS OVER THE FORECAST AREA TUE WITH DRY AND WARMER CONDITIONS EXPECTED. COLTON EXTENDED...A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL RESULT IN DRY AND WARM CONDITIONS ACROSS THE CWFA WED THROUGH FRI. A RETURN FLOW WILL GRADUALLY INCREASE MOISTURE...MAINLY OVER THE SOUTHERN ZONES THU/FRI...POSING THE THREAT OF ISOLD MTN CONVECTION AS EARLY AS THU AFTN. SOME CHANGES IN STORE BY NEXT WEEKEND AS A PACIFIC TROUGH APPROACHES CALIFORNIA ON SAT. THIS WILL DEVELOP A SOUTHERLY FLOW... ALLOWING ADDITIONAL MOISTURE TO SPREAD OVERTOP THE REGION SAT/SUN AND INCREASING THE THREAT OF MAINLY MTN CONVECTION. SLIGHTLY COOLER CONDITIONS ARE EXPECTED SAT/SUN FROM THE RAPID MIDWEEK WARM-UP. DJN.83 .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-210500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 305 PM MDT SUN MAY 20 2001 ...COOLER WEATHER FOR THE REGION TONIGHT AND MONDAY... A STRONG COLD FRONT WILL MOVE ACROSS WESTERN COLORADO AND EASTERN UTAH TONIGHT. CLOUDS AND SCATTERED SHOWERS WILL RESULT ALONG AND AHEAD OF THE FRONT...MAINLY CONFINED TO THE MOUNTAINS ALONG THE CONTINENTAL DIVIDE. THE AIRMASS WILL BE COLD ENOUGH TO SUPPORT A BRIEF SHOT OF SNOW IN THE NORTH CENTRAL MOUNTAINS OF COLORADO THIS EVENING...WITH 1 TO 3 INCHES POSSIBLE OVER THE PASSES. IN ADDITION... A HARD FREEZE WILL OCCUR FOR PORTIONS OF THE NORTHWEST PLATEAU AND OTHER HIGHER VALLEYS IN WESTERN COLORADO...AS MONDAY MORNING LOW TEMPERATURES DROP INTO THE 20S. WINDY CONDITIONS WILL EXIST THROUGHOUT THIS EVENING. EXPECT AN ABRUPT WIND SHIFT TO THE NORTH AND VERY GUSTY WIND TO OCCUR WITH THE FRONTAL PASSAGE. THERE IS THE POTENTIAL FOR WIND GUSTS TO 40 MPH OVER RIDGETOPS AND EXPOSED HIGHER TERRAIN THIS EVENING. PEOPLE TRAVELING THROUGH THE MOUNTAINS TONIGHT...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD BE AWARE OF RAPIDLY CHANGING WEATHER CONDITIONS. CURRENT F?ORECASTS AND STATEMENTS ARE ALSO AVAILABLE ON THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT: http://www.crh.noaa.gov/gjt
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245020.